Oklahoma, 2012

Hail in Oklahoma, June 16, 2012

June 16, 2012 · NWS OUN · 1 event in 1 county or zone

Multicell thunderstorms developed over western Texas during the late afternoon with isolated storms developing as far north as southwest Oklahoma. Most of the storms remained non-severe, but one severe hail report was received from Comanche county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multicell thunderstorms developed over western Texas during the late afternoon with isolated storms developing as far north as southwest Oklahoma. Most of the storms remained non-severe, but one severe hail report was received from Comanche county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 12:19 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 12:19 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
119 PM CDT SAT JUN 16 2012

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED LATER TODAY IN THE NORTHERN HALF OF
OKLAHOMA WHERE CAPE IS LARGE AND INHIBITION IS SMALL IN THE
PROXIMITY OF THE OUTFLOW ZONE. HIGHEST POPS ARE ALONG THE KANSAS
BORDER. THUNDERSTORMS WOULD MOVE VERY SLOWLY TO THE SOUTH OR
SOUTHEAST POSSIBLY CREATING SOME SMALL-SCALE FLOODING SITUATIONS
THIS EVENING. OVERNIGHT A COMPLEX OF THUNDERSTORMS MAY AGAIN
AFFECT NORTHERN OKLAHOMA. AFTER SUNDAY MORNING HOT AND HUMID AND
RAINLESS CONDITIONS ARE EXPECTED THE FIRST HALF OF NEXT WEEK. BY
THURSDAY A FRONT IS FORECAST TO SLOW ITS SOUTHWARD MOTION OVER
KANSAS. THIS WOULD GIVE NORTHERN OKLAHOMA CHANCES FOR RAIN
THURSDAY AND FRIDAY, BUT THE INCREASE OF THE UPPER RIDGE MAY KEEP
ANY CHANCE FOR RAIN AWAY FROM THE SOUTHERN THIRD OF OKLAHOMA. THE
HEAT AND HUMIDITY PERSIST BEYOND THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  92  72  91  71 /  30  30  20  10
HOBART OK         96  70  94  70 /  30  20  10  10
WICHITA FALLS TX  95  72  94  72 /  20  10  10  10
GAGE OK           95  65  98  70 /  50  50  10  10
PONCA CITY OK     89  67  88  72 /  50  60  30  10
DURANT OK         91  71  90  71 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/09
Hazardous weather outlook, Jun 16, 10:50 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT JUN 16 2012

OKZ004>048-050>052-TXZ083>090-171100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE EXTENDING FROM HOLLIS...
TO ANADARKO...TO NORMAN AND SHAWNEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO
2 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SUNDAY MORNING.

DISCUSSION...
A WELL DEFINED OUTFLOW BOUNDARY FROM MORNING STORMS WILL SLOWLY LIFT
NORTH OF THE AREA THROUGH THE AFTERNOON. IN ITS WAKE...A VERY WARM MOIST
AND UNSTABLE AIRMASS WILL DEVELOP WITHIN A WEAKLY CAPPED ENVIRONMENT.
STORMS WILL LIKELY DEVELOP DURING THE MID TO LATE AFTERNOON HOURS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO GOLF BALL SIZED HAIL
AND DAMAGING WINDS OF UP TO 70 MPH. VERY HEAVY RAINFALL MAY ALSO LEAD
TO LOCALIZED FLOODING AS STORMS WILL LIKELY MOVE SLOWLY. INITIAL STORMS
WILL LIKELY GROW INTO ONE OR TWO CLUSTERS THROUGH THE EVENING AND OVERNIGHT
WITH A CONTINUED THREAT OF DAMAGING WINDS AND PERHAPS MARGINALLY SEVERE
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER ACROSS PARTS OF NORTHERN OKLAHOMA INTO
SUNDAY MORNING WITH GUSTY WINDS AND HEAVY RAINFALL. THE NEXT
CHANCE OF STORMS WILL ARRIVE THURSDAY AND FRIDAY AS A COLD
FRONT APPROACHES THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

AUSTIN

In the hours before

Special weather statement, Jun 16, 2:15 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SAT JUN 16 2012

OKZ037-TXZ085-086-088-089-162100-
TILLMAN OK-BAYLOR TX-WICHITA TX-WILBARGER TX-ARCHER TX-
315 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TILLMAN...
NORTHEASTERN BAYLOR...NORTHWESTERN WICHITA...SOUTHEASTERN
WILBARGER AND NORTHWESTERN ARCHER COUNTIES UNTIL 400 PM CDT...

AT 314 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 7 MILES SOUTHWEST OF LOVELAND TO MABELLE...MOVING SOUTHEAST
AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ELECTRA...GRANDFIELD...KAMAY...DUNDEE...LAKE DIVERSION...MANKINS...
MABELLE...WESTOVER AND HAYNESVILLE.

LAT...LON 3344 9897 3371 9921 3432 9887 3420 9861
      3416 9861 3415 9858
TIME...MOT...LOC 2014Z 311DEG 8KT 3421 9884 3373 9911

WR
Special weather statement, Jun 16, 2:16 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT SAT JUN 16 2012

TXZ087-162100-
KNOX TX-
316 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
400 PM CDT...

AT 314 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM BENJAMIN TO 12 MILES WEST OF O'BRIEN...MOVING SOUTHEAST AT 5
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND AND RHINELAND.

LAT...LON 3355 9999 3373 9973 3376 9968 3359 9953
      3357 9953 3340 9970 3340 9998 3340 9999
TIME...MOT...LOC 2014Z 342DEG 3KT 3365 9972 3342 10006

WR
Special weather statement, Jun 16, 2:58 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT SAT JUN 16 2012

OKZ037-TXZ085-086-162145-
TILLMAN OK-WICHITA TX-WILBARGER TX-
358 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TILLMAN...
NORTHWESTERN WICHITA AND EAST CENTRAL WILBARGER COUNTIES UNTIL 445
PM CDT...

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
ELECTRA. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ELECTRA...GRANDFIELD...DAVIDSON...HOLLISTER...LOVELAND...HARROLD
AND HAYNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3405 9918 3444 9899 3432 9861 3391 9890
TIME...MOT...LOC 2049Z 117DEG 2KT 3417 9888

MBS
Special weather statement, Jun 16, 3:00 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT SAT JUN 16 2012

OKZ038-162200-
COMANCHE OK-
400 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL
500 PM CDT...

AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CACHE...
MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
LAWTON...CACHE...ELGIN...FLETCHER...GERONIMO...MEDICINE PARK...
FAXON...FORT SILL...MEERS...LAKE ELLSWORTH AND LAKE LAWTONKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3450 9866 3451 9866 3451 9867 3457 9871
      3484 9868 3483 9820 3449 9834 3441 9861
TIME...MOT...LOC 2054Z 220DEG 5KT 3456 9858

MBS
Special weather statement, Jun 16, 3:04 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT SAT JUN 16 2012

TXZ087-162200-
KNOX TX-
404 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
500 PM CDT...

AT 404 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BENJAMIN...
MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
BENJAMIN...GILLILAND AND TRUSCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3380 10000 3380 9997 3378 9989 3380 9969
      3380 9961 3379 9958 3380 9958 3380 9956
      3378 9954 3376 9955 3340 9996 3340 9998
TIME...MOT...LOC 2059Z 220DEG 5KT 3362 9988

MBS
Special weather statement, Jun 16, 3:18 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT SAT JUN 16 2012

TXZ085-088-162200-
BAYLOR TX-WILBARGER TX-
418 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAYLOR AND SOUTHERN
WILBARGER COUNTIES UNTIL 500 PM CDT...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE KEMP...
MOVING NORTHWEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
GRAYBACK...LOCKETT...LAKE KEMP...MABELLE AND RED SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR LAKE KEMP...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3361 9944 3384 9947 3410 9940 3409 9921
      3394 9895 3389 9895 3365 9902
TIME...MOT...LOC 2108Z 141DEG 4KT 3382 9929

MBS

The radar

The Altus AFB radar (KFDR), 39 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Comanche

When
June 16, 3:21 PM CST
Where
Comanche County, 4.87 mi S of Cache
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.560, -98.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386214.